IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 7091 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (396 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed355    
    Printed26    
    Emailed0    
    PDF Downloaded37    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 54  |  Issue : 3  |  Page : 234-235
 

Hypertensive urgency in a child with focal epilepsy: Is it sodium valproate induced?


1 Department of Pediatrics, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Pediatrics, All India Institute of Medical Sciences, Rishikesh, India

Date of Submission03-Sep-2020
Date of Decision08-Jun-2022
Date of Acceptance17-Jun-2022
Date of Web Publication12-Jul-2022

Correspondence Address:
Dr. Lesa Dawman
Department of Pediatrics, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_865_20

Rights and Permissions



How to cite this article:
Vijayan A, Dawman L, Das G, Tiewsoh K, Sharawat IK. Hypertensive urgency in a child with focal epilepsy: Is it sodium valproate induced?. Indian J Pharmacol 2022;54:234-5

How to cite this URL:
Vijayan A, Dawman L, Das G, Tiewsoh K, Sharawat IK. Hypertensive urgency in a child with focal epilepsy: Is it sodium valproate induced?. Indian J Pharmacol [serial online] 2022 [cited 2022 Aug 12];54:234-5. Available from: https://www.ijp-online.com/text.asp?2022/54/3/234/350778




Dear Editor,

A 2-year-old girl presented with a history of fever for the past 5 days. On day 5 of illness, she had persistent irritability and inconsolable cry. There was no history of cough, ear discharge, and crying during micturition. She had four episodes of focal unaware motor seizures in the past 3 months and was on oral sodium valproate therapy (40 mg/kg/day). She was born to a nonconsanguineous couple with a normal perinatal period. Her developmental milestones were age appropriate, and her family history was unremarkable for any neurological disorder. On examination, she was conscious but irritable, had hypertension (134/76 mmHg, >99th centiles), and had multiple ecchymotic patches all over the body. The rest of the neurological examination was normal.

Investigations showed thrombocytopenia (19 × 109/L), mild transaminitis (aspartate aminotransferase – 109 U/L and alanine aminotransferase – 67 U/L), and hyperammonemia (251 micromoles/L). Her hemolytic workup, coagulation profile, renal function, urine examination, C3, C4, antinuclear antibodies, and antistreptolysin O were normal. Her renal Doppler, 2D echocardiography, electroencephalogram, and magnetic resonance imaging of the brain were also normal and fundoscopy did not reveal any signs of hypertensive retinopathy. Her serum free valproate level was 54 mcg/ml (toxic levels >50 mcg/ml). The common underlying causes for hypertension such as renal parenchymal, renovascular, cardiac, and endocrine causes were ruled out. A possibility of valproate toxicity with hypertensive urgency was considered. Sodium valproate was stopped, and she was started on oral enalapril (0.3 mg/kg/day) and levetiracetam (20 mg/kg/day). After stopping valproate, her platelet counts, transaminitis, and irritability have improved. At 1-month follow-up, enalapril was gradually tapered and stopped and her remaining laboratory parameters were within normal limits.

Sodium valproate is one of the commonly used antiepileptic drugs in childhood epilepsy. The side effects such as weight gain, transient hair loss, drowsiness, nausea, headache and tremors to severe and life-threatening events like bone marrow suppression,hepatotoxicity, pancreatitis, coagulation diorders and encephalopathy, depending on the dose and duration of the drug exposure.[1] Valproate-induced hypertensive urgency among the other adverse effects has been rarely reported. Till date, there has only been one case report in the literature of an 8-year-old boy who was on multiple drugs for his underlying illness along with valproate and presented with hypertensive urgency.[1] They had attributed the events to the multiple drug interactions with valproate. Valproic acid increases glutamate decarboxylase-mediated y-aminobutyric acid (GABA) synthesis. GABA potentiates dopamine release in the presence of a low concentration of GABAergic compounds and reduces dopamine in the opposite condition. Therefore, GABA can modulate dopamine concentration in different brain regions and produce physiological and behavioral changes.[2],[3] Dopamine is a precursor of norepinephrine, which produces an inotropic and chronotropic effect on the myocardium, resulting in an increase in heart rate, cardiac output, and blood pressure.[4],[5] It is important for the clinicians to be aware of the possible adverse events and to have a high index of suspicion so that the offending drug can be withdrawn early for the blood pressure to stabilize and prevent untoward complications such as a hypertensive emergency.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Sivananthan M, Mohiuddin S. Valproate induced hypertensive urgency. Case Rep Psychiatry 2016;2016:1458548.  Back to cited text no. 1
    
2.
Bertelsen F, Landau AM, Vase KH, Jacobsen J, Scheel-Krüger J, Møller A. Acute in vivo effect of valproic acid on the GABAergic system in rat brain: A [11C] Ro15-4513 micro PET study. Brain Res 2018;1680:110-4.  Back to cited text no. 2
    
3.
Caputo F, Bernardi M. Medications acting on the GABA system in the treatment of alcoholic patients. Curr Pharm Des 2010;16:2118-25.  Back to cited text no. 3
    
4.
Sharawat IK, Dawman L. Toddler with intermittent abnormal behavior: Is it isoniazid-induced psychosis? Pediatr Emerg Care 2021;37:e60-1.  Back to cited text no. 4
    
5.
Laeng P, Pitts RL, Lemire AL, Drabik CE, Weiner A, Tang H, et al. The mood stabilizer valproic acid stimulates GABA neurogenesis from rat forebrain stem cells. J Neurochem 2004;91:238-51.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow